MDJunction - People Helping People
 
Ask a Question
01/01/2011 08:54 AM

Lithium is making me retarded

bpdiaries
Posts: 290
Member

I've been on Li+ for about a year now at lower doses (<600mg) I didn't notice many cognitive side effects but now that I'm at 1050mg and even at 900mg my cognitive skills have diminished greatly.

Reading: Almost impossible these days. Can't focus on words, hard to retain or comprehend, very frustrating.

Memory: Short-term memory is very short. You could tell me something one minute and 20 minutes later I've already forgotten what it was. Unless I write something down or set a reminder of some sort it will most likely slip my mind totally.

Word find/articulation: I've always been a man of vast vocabulary skills but now I find myself scrambling for the simplest of words when in conversation.

Writing: This sort of ties in with memory and word find. I can write an email, blog post, report and I'll need to go over it 3-4x to make sure I have words in the right place and that there are not typos.

Confusion: I'll walk around the house upset because I can't find my keys and most times they are in my hands or my pocket. Or perhaps I'll pick up an object with no clue as to why.

Some of this may sound like toxicity however my serum levels @ 1050mg have never been higher than .6-.7 max which is almost sub-therapeutic.

Besides the other side effects such as imbalance, problems with coordination, and the bothersome weight gain the cognitive issues are starting to affect my quality of life and my work.

I went from being a rather intelligent guy (yes, Mensa even) to now being able to barely function on an autonomous level.

There are so many books I'd love to read, projects to complete, and complex things I really want to learn but it's so frustrating because I've become mentally handicapped more or less.

Has anyone on Li+ experienced this? And if so, how did you deal with it? I realize I'm probably going to have to stay on the Li+ but maybe there are vitamins/etc that I can take daily to combat this.

Thanks in advance guys!

Reply

01/01/2011 10:55 AM
Dit
Dit  
Posts: 13741
Group Leader
I'm an Advocate

I've been taking Lithium for over 10 yrs, the last three yrs my dosage has been going up then down (from 900mgs to 1200mgs) I'm now on 1050 mgs. The cognitive issues you are experiencing i'm not having that happen to me. The side effects that are bothersome for me are excessive thirst and water retention, weight gain, hand tremors. If you've just recently had a dosage increase maybe these frusterating lack of cognative skills will go away. Keep your pdoc informed about all that you are experiencing im sorry you are dealing with these things, Lithium has always worked for me.

01/01/2011 11:45 AM
bpdiaries
Posts: 290
Member

Lithium is working (more or less) but the side effects come and go but never really go away. I'm going to talk to my Pdoc about when we visit this week. There's not a lot of options for me without gaining weight or becoming a zombie.

Here's the other stuff I tried:

Depakote: Effective and stopping my manic/hypomanic episodes but I gained 40lbs very quick and kept gaining, could not tolerate the weight gain.

Trileptal: Didn't really keep much in check and drove my anxiety through the roof.

Topamax: Couldn't stay on this more than a week I literally got lost on my way to work one day which scared me so bad I had to be taken off of it.

Abilify: Took it for two days and was vomiting the whole time.

Invega: Took it for a couple of days and was zombied, couldn't function, and hallucinated when I went to sleep one night.

Lamictal: Used as an adjunct so I could stay at 900mg of Lithium but between 75mg and 125mg I was spun with hypomania. Currently tapered down to 50mg and eventually coming off totally.

I'm open to suggestions, really I'd like to just keep my mind from racing, keep my behavior in check without gaining a ton of weight and becoming totally stupid.

I've seen some lower their Lithium dose and add another medication as an adjunct with good success. Now it's just finding that combo which will get me where I need to be.


01/01/2011 01:12 PM
bpdiaries
Posts: 290
Member

I had thought about trying Geodon but almost everyone I've talked to or read about said that it was so sedating they couldn't function at work or drive a car and on top of that the weight gain was prevalent. Glad to see it's working for you. I might talk to my Pdoc about trying it but any time I try a neuroleptic I like to take 2-4 days off of work in case the side effects are too much.

I made the mistake of taking Invega on my way to work and for 2 days I was practically drooling at my desk and was a total zombie.

I won't discount the usefulness of neuroleptics or AAPs but most are very potent so you really have to keep an eye on them.

Ideally I always envisioned myself on a low-dose mood stabilizer (such as Lithium or Depakote) and a low-dose AAP. Basically the idea was to hit a decent therapeutic threshold at the lowest possible dose.

Sorry for all the posts lately guys, I'm just frustrated and finally found a forum of good people to vent to.


01/01/2011 02:01 PM
Dit
Dit  
Posts: 13741
Group Leader
I'm an Advocate

Lithium is not expensive, its very cheap. My pdoc has never offered me another alternative to Lithium. When i was re-assessed the Mental Health Centre pdocs felt Lithium was working well and was the best med for me to take. I have no insurance to cover my meds i have to pay for them myself.

I sure hope between you and your pdoc you can work something out again, i've never suffered cognitive issues but i do recall when my dosage goes up i'm spacy at times my mind drifts a little but this goes away.


01/01/2011 08:57 PM
emdiddle
Posts: 16
Member

I experienced the same thing on Lithium, I felt extremely dull so I stopped taking it. I do talk therapy, counseling, exercise, b vitamins I am not sure if there is a pill out there that can really correct me at this point I am just trying to work thru issues on psychological level although if I go more than 3 days without a good nights sleep I take a sleeping pill because I have to get good rest or I get depressed.

Good luck, let us know what u decide


01/08/2011 08:11 AM
Cthebird
Cthebird  
Posts: 5293
Group Leader

I experienced the same cognitive impairement on Lithium a long time ago when I was at 1200 mg. Now I'm at 900 mg and I'm relatively fine (not perfect, but ok). I also take Geodon and have lost 31 lbs on this combination and though Geodon did make me extraordinarily tired when I first took it, the fatigue wore off. I take all my 160 mg of Geodon (a high dose) at dinner and usually get tired at 10 or 11pm. I also wake up at 4 or 5 am so I'm not sure which med or if bp itself is the culprit. I'm relatively stable and can read. In fact, I'll take a college course later this month. I've read part of the book already and feel confident that I can do well. My other main med is Tegretol, which I take in child's portion of 200 mg per day. That is a new addition and we'll see how it goes. Maybe some day I'll be ready to get a job again.

01/08/2011 09:38 AM
bipolarnotcrazy
bipolarnotcrazy  
Posts: 132
Member

I know what you mean, I'm on lithium right now but on a lower dosage. I don't have any of those problems yet. But in the past when I've been up to the 1,200mg type you start to get "cognitive dulling" is what my psychologist called it. It's not too serious, but it can get frustrating if your starting to lose things, bad memory recall of words, etc. But most of the time it can be fixed by staying on a lower dosage.

01/08/2011 10:39 AM
bpdiaries
Posts: 290
Member

That's what I'm going to have to do. The dulling is too much for me and is affecting my work. I almost avoid anything mentally challenging to save myself the embarrassment of failure. I need to get past this. We're talking about adding Geodon and lowering my Lithium dose. Should also help with the weight gain (crosses fingers)

01/19/2011 09:35 PM
phoenix2011
phoenix2011  
Posts: 146
Member

I am experiencing the same cognitive effects on Lithium...I can't see that it is benefiting me at all...I am so frustrated by my memory (short and long term) loss, I can not express what I want to say, I feel like a weeble-wobble when I start walking, it's hard for me to pick up my feet and I kinda shuffle...it's ridiculous. Seriously going to tell my pdoc I want to come off...I'm only at 600mg, he decreased it, and oh yeah, it's causing me to have acne.
Reply

Share this discussion with your friends:
<< Start < Prev 1 Next > End >>


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved